Georgia, 2020Damaging Winds and Lightning Strikes in Georgia, August 13 to 14, 2020
August 13 to 14, 2020 · NWS FFC · 4 events in 3 counties and zones
Despite only marginal instability, afternoon heating and a persistent, weak mid-level trough over the region resulted in isolated strong to severe thunderstorms each afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $162,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Despite only marginal instability, afternoon heating and a persistent, weak mid-level trough over the region resulted in isolated strong to severe thunderstorms each afternoon and evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 13, 2:32 PM EST, 3 hours 23 minutes earlier.
Area forecast discussion, Aug 13, 2:32 PM EST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
332 PM EDT Thu Aug 13 2020
.SHORT TERM /Tonight through Friday Night/...
Afternoon convection is starting to develop all around the
forecast area with isolated to scattered convection mainly across
north Georgia. HI-RES models showing convection increasing across
the area through this evening and lingering into the overnight
hours. The models are in good agreement that a mid to upper level
trough will move into Central TN tonight and into northwest
Georgia by tomorrow night. Proximity of trough will provide enough
lift to support thunderstorm activity this afternoon and evening
to continue into the overnight hours. At the same time,
precipitable water values over 2 inches will result in likely
pops across the board and locally heavy rainfall with any stronger
storm. AS trough moves closer to the area tomorrow will once again
see an increase coverage and intensity of afternoon and evening
convection, with storms again continuing into the overnight hours.
Increased convection and clouds throughout the day will bring
afternoon temperatures at or just below normal and overnight lows
near or just above normal for this time of year.
Atwell
.LONG TERM /Saturday through Thursday/...
At beginning of the upcoming weekend, the upper level trough axis
will be shifting eastward across the forecast area, bringing another
day of likely to categorical PoPs on Saturday. Given widespread
showers and thunderstorms, high temperatures Saturday will be held
in the 80s for north Georgia and near 90 in central Georgia. By
Sunday, the upper trough has shifted eastward with northwest flow
aloft. At the surface, a weak front will push southeastward,
providing sufficient lift for some scattered shower and thunderstorm
activity Sunday afternoon.
A secondary surface front should usher in somewhat drier air on
Monday in north Georgia, though models continue to differ regarding
the extent of the dry airmass. This drier air will serve to limit
convective coverage Monday afternoon in north Georgia to the more
isolated variety with slightly higher potential in central Georgia.
The front will become stationary by Tuesday, bisecting the state.
PoPs will thus begin to trend back upward, especially across the
southeastern half of the area Tuesday where deeper moisture resides.
Meanwhile, an upper trough will dig southeastward by midweek,
providing further impetus for increasing PoPs by the end of the
current forecast period.
RW
&&
.PREV DISCUSSION... /Issued 146 PM EDT Thu Aug 13 2020/
AVIATION...
18Z Update...
Tricky convection forecast, as several TAF sites could see 2
rounds of convection - first this afternoon between 20-02Z with a
second round between 03-08Z. Later TAFs may need to bring TSRA
into the TAF sites with the later round. VFR will prevail outside
of convection, and should see CIGs/VIS deteriorate to MVFR/IFR
between 08-13Z with quick improvement to SCT clouds and VFR before
MVFR develops again with afternoon convection tomorrow. Winds
will continue to favor the west at 7kts or less.
//ATL Confidence...18Z Update...
Medium confidence all elements.
Atwell
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 72 88 71 87 / 60 70 60 70
Atlanta 73 87 72 87 / 60 60 60 70
Blairsville 67 80 66 80 / 50 80 60 80
Cartersville 72 86 71 87 / 60 80 60 70
Columbus 74 89 73 89 / 60 60 50 70
Gainesville 71 84 70 85 / 60 70 60 70
Macon 73 90 72 90 / 50 50 40 80
Rome 72 86 71 87 / 60 70 60 70
Peachtree City 72 87 71 87 / 60 70 50 70
Vidalia 74 91 74 91 / 50 50 30 80
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Atwell
LONG TERM....RW
AVIATION...Atwell
Hazardous weather outlook, Aug 13, 11:03 AM EST, 6 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1203 PM EDT Thu Aug 13 2020
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-141615-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1203 PM EDT Thu Aug 13 2020
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...This Afternoon and Tonight...
Numerous thunderstorms are expected across north and central
Georgia this afternoon into tonight. A few storms will be strong
to severe with strong to damaging winds, frequent lightning, small
hail, and locally heavy rainfall.
Heat indices of 97 to 103 can be expected over central and portions
or north Georgia this afternoon. Those outside for prolonged
periods should make sure to take precautions from the heat.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday...
Numerous to occasional thunderstorms are expected Friday and
Saturday, scattered thunderstorms are expected Sunday and Monday,
and scattered to numerous thunderstorms are expected Tuesday and
Wednesday. A few storms will be strong to severe each day, with
strong to damaging winds, frequent lightning, small hail, and
locally heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta. Please relay any information about observed severe
weather to the NWS while following all local, state, and CDC guidelines.
In the hours before
Special weather statement, Aug 13, 4:22 PM EST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
522 PM EDT Thu Aug 13 2020
GAZ076-132130-
Jefferson GA-
522 PM EDT Thu Aug 13 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON COUNTY
UNTIL 530 PM EDT...
At 522 PM EDT...a strong thunderstorm was near Moxley, or 2 miles
southeast of Louisville...moving east at 10 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Louisville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3285 8231 3285 8232 3301 8243 3309 8228
3305 8229 3300 8228 3293 8227
TIME...MOT...LOC 2122Z 272DEG 8KT 3296 8233
WIND...40MPHSpecial weather statement, Aug 13, 5:09 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
609 PM EDT Thu Aug 13 2020
GAZ061-062-132245-
Hancock GA-Warren GA-
609 PM EDT Thu Aug 13 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HANCOCK AND
SOUTHWESTERN WARREN COUNTIES UNTIL 645 PM EDT...
At 609 PM EDT...a strong thunderstorm was centered near Mayfield, or
9 miles southwest of Warrenton. This storm was nearly stationary.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Warrenton, Mayfield, Jewell and Beall Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3330 8288 3337 8291 3345 8267 3338 8263
3329 8266
TIME...MOT...LOC 2209Z 266DEG 4KT 3335 8280
WIND...40MPHSpecial weather statement, Aug 13, 5:27 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
627 PM EDT Thu Aug 13 2020
GAZ062-132245-
Warren GA-
627 PM EDT Thu Aug 13 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WARREN COUNTY UNTIL
645 PM EDT...
At 626 PM EDT...a strong thunderstorm was near Reese, or near
Thomson. This storm was nearly stationary.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Reese.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3333 8260 3344 8262 3345 8259 3342 8256
3338 8255 3335 8255 3336 8253 3335 8251
3334 8245
TIME...MOT...LOC 2226Z 278DEG 3KT 3339 8255
WIND...40MPHThunderstorm Wind, Gwinnett
- When
- August 13, 5:55 PM EST to 6:05 PM EST
- Where
- Gwinnett County, 3.91 mi NW of Sugar Hill
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 34.146, -84.070
The public reported a large pine tree snapped and fell damaging the porch of a home along River Island Circle.
Lightning, Baldwin
- When
- August 14, 12:20 AM EST
- Where
- Baldwin County, 1.55 mi NNE of Sandtown
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 33.152, -83.115
The Baldwin County Emergency Manager reported a house struck by lightning on Klesco Lane. The house sustained minimal damage.
Lightning, Baldwin
- When
- August 14, 12:30 AM EST
- Where
- Baldwin County, 0.34 mi NNW of Hardwick
- Property damage
- $150,000
- Reported by
- Emergency Manager
- Coordinates
- 33.005, -83.232
The Baldwin County Emergency Manager reported a house struck by lightning in the 100 block of Colony Farm Road. Due to the resulting fire, the house was a total loss.
Thunderstorm Wind, Rockdale
- When
- August 14, 8:09 PM EST to 8:19 PM EST
- Where
- Rockdale County, 0.9 mi SE of Milstead
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 33.670, -83.970
The public reported a tree blown down east of Conyers.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 13 to 19, 20204 deaths · 8 events
- Tornadoes and Flash Flooding in Minnesota, August 13 to 14, 2020$385,000 · EF2 · 27 events
- Excessive Heat in California, August 13 to 20, 20201 death · 11 events
- Hail and Damaging Winds in North Dakota, August 13 to 14, 2020$569,000 · 1.75 in hail · 20 events
- Wildfire in Texas, August 13 to 16, 2020$300,000 · 1 event
- Wildfire in California, August 13 to 28, 20208 injured · 1 event
- Flash Flood in Indiana, August 13, 2020$150,000 · 1 event
- Tornadoes and Hail in Minnesota, August 13, 2020EF1 · 28 events
- Flash Flood and Hail in Oklahoma, August 13, 2020$52,000 · 1.75 in hail · 11 events
- Flash Flooding and Flooding in Virginia, August 13, 202023 events
- Heat in Texas, August 13, 202021 events
- Heat in Louisiana, August 13, 20209 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916480, 916478, 916479, 916481.